Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 228, NWS Lincoln, IL

November 1, 2004Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Nov 1, 2004, 3:23 PM CST for Clay County, Illinois. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 1, 2004, 3:23 PM CST (21:23 UTC)
Expired
Nov 1, 2004, 4:30 PM CST
In force
67 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Clay County, IL

The radar

The Evansville,IN radar (KVWX), 98 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 450 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
757 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 012123
SVRILX
ILC025-012230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
323 PM CST MON NOV 1 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 430 PM CST

* AT 323 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF XENIA...OR ABOUT 4 MILES EAST
  OF SALEM...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  XENIA
  IOLA
  FLORA
  LOUISVILLE
  CLAY CITY
  BIBLE GROVE
  SAILOR SPRINGS
  INGAHAM

OTHER LOCATIONS IN THIS WARNING INCLUDE...HORD AND OSKALOOSA.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3866 8904 3853 8887 3864 8833 3885 8828
      3890 8842 3893 8869

$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 2:45 PM CST, 38 minutes earlier.

Area forecast discussion, Nov 1, 2:45 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CST MON NOV 1 2004

.DISCUSSION...
MAIN CONCERNS THIS PACKAGE WILL BE CONTINUING OF FLOOD WATCH AND
CHANCES OF PCPN TOMORROW THROUGH WEDNESDAY NIGHT. THEN FOCUS WILL BE
ON TEMPERATURES IN THE MED/LONG RANGE.

MODELS VERY SIMILAR THROUGH 30HRS AND SEEM TO HANDLE FIRST WAVE
LIFTING OUT OF SOUTH WELL. AFTER THAT ETA BECOMES THE ODD MODEL
OUT...PERTAINING TO THE HANDLING OF THE NEXT WAVE/SFC LOW LIFTING
OUT OF THE SOUTHERN PLAINS. GFS/CANADIAN/ECMWF ALL AGREE ON POSITION
OF NEXT SFC LOW LIFTING NORTHEAST OUT OF THE SOUTHERN MISS VLY INTO
NORTHERN ALA BY 18Z WED. ETA APPEARS TO BE TOO FAR WEST NEAR THE
UPPER LVL LOW IN MO...HAVING THE PCPN FURTHER NORTHWEST IN THE
COLDER AIR. GFS FITS THE CONCEPTUAL MODEL MUCH BETTER AND AGREES
WITH ENSEMBLES.

THEREFORE WILL FOLLOW COMPROMISE WITH THE FIRST WAVE LIFTING OUT
THEN FOLLOW GFS THROUGH DAY 7.

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
SFC LOW IN EASTERN MO WILL CONTINUE TO LIFT TO THE NORTHEAST
TONIGHT. LINE OF HEAVIEST PCPN WILL NOW MOVE INTO EASTERN AND
SOUTHEASTERN IL FOR THE NIGHT. 50KT LOW LVL WINDS WILL CONTINUE TO
ADVECT +12 TO +14C DEWPOINT AIR INTO THE AREA...COMBINED WITH GOOD
DYNAMICS AND UPPER LVL DIVERGENCE. PW VALUES ALSO WILL BE OVER 1.5
INCHES IN THE SAME AREA. THEREFORE WILL KEEP FLOOD WATCH
GOING...MAINLY FOR THE EASTERN AND SOUTHEASTERN PARTS OF THE CWA.
HAVE NOT DECIDED WHAT TO DO WITH THE REMAINDER OF THE CWA FOR
TONIGHT. WILL ALSO REMOVE MENTION OF HEAVY RAIN IN THE WESTERN HALF
OF THE CWA FOR OVERNIGHT. BY TOMORROW...THE BULK OF THE PCPN WILL BE
EAST OF THE AREA...WHERE THE BEST MOISTURE AND LIFT WILL BE.
HOWEVER...WILL KEEP CHC POPS IN FOR TUE AS NORTHERN STREAM 500
TROUGH IS STILL TO THE WEST OF THE AREA. TUE NIGHT WILL BE DRY AS
THE NORTHERN 500 TROF MOVES EAST OF THE AREA AND A LARGE 500 CUT OFF
LOW BEGINS TO DEVELOP IN THE SOUTHERN PLAINS.

BY WED...THE CUT OFF LOW AND RELATED SFC SYSTEM BEGINS TO LIFT OUT
THE SOUTH. DECENT ISENTROPIC LIFT RETURNS TO THE AREA WITH SPECIFIC
HUMIDITY OF +8G/KG ON THE 300K LAYER. THIS WILL BEGIN TO MOVE INTO
THE SOUTHERN HALF OF THE CWA WED MORNING AND THEN OVERSPREAD THE
AREA BY AFTERNOON. A NICE AREA OF OMEGA WILL ALSO BE OVER THE AREA.
WILL GO WITH CHC POPS FOR NOW BUT MAY NEED TO RAISED TO LIKELY IF
MODELS CONTINUE THE TREND TOMORROW. PCPN SHOULD MOVE EAST THROUGH
THE AREA WED NIGHT.

AFTER THE TROUGH MOVES THROUGH...AREA WILL BE IN NORTHWEST FLOW FOR
THUR AND THUR NIGHT. AREA WILL HAVE SOME BRIEF RIDGING DURING THE
DAY AS LARGE AREA OF HI PRSS BEGINS TO DOMINATE THE WESTERN HALF OF
THE US. A S/W WILL ALSO MOVE SOUTHEAST IN THE FLOW THUR NIGHT...BUT
BELIEVE MOISTURE WILL BE VERY LIMITED. THEREFORE WILL NOT HAVE ANY
PCPN AT THIS TIME.

LARGE TEMP GRADIENT WILL BE SEEN TONIGHT AS SOUTHEASTERN CWA WILL BE
IN WARM SECTOR SOME TONIGHT. HAVE TRIED TO BLEND WITH SURROUNDING
OFFICES. OTHERWISE HAVE TRIED TO FOLLOW THE COOLER MAV THROUGH THE
PERIOD.

LONG TERM...FRIDAY THROUGH MONDAY...
NORTHWEST FLOW WILL BE THE DOMINATE FEATURE FOR DAYS 4-7. NEAR THE
END OF THE PERIOD THE TROUGH IN THE EAST GETS DEEPER WITH STRONG
RIDGING IN THE WEST. THE ONLY EFFECT THIS WILL HAVE ON CNTRL IL WILL
BE FOR COOLING TEMPS OVER THE WEEKEND. MEX GUIDANCE TRENDS ON THE
COOLER SIDE...SO WILL FOLLOW CLOSELY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
.IL...FLOOD WATCH FOR EASTERN AND SOUTHEASTERN ILLINOIS TIL MIDNIGHT.

&&

AUTEN
Hazardous weather outlook, Nov 1, 11:06 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1106 AM CST MON NOV 1 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-021200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1106 AM CST MON NOV 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A LARGE STORM SYSTEM WILL LIFT NORTHEASTWARD OUT OF THE SOUTHERN
PLAINS TODAY. WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS ARE
EXPECTED AS THIS SYSTEM APPROACHES TODAY AND TONIGHT. ANY
THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER...RAIN WILL BE HEAVY TIMES...POSSIBLY RESULTING IN FLOODING.
AS A RESULT...A FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BARNES

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.